Alert archive / Illinois / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 17, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Apr 6, 2001, 12:41 PM CDT for McLean County, Illinois. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 6, 2001, 12:41 PM CDT (17:41 UTC)
- Expired
- Apr 6, 2001, 1:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County McLean County, IL
The radar
The Lincoln radar (KILX), 73 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 1:10 PM CDT | Hail 0.75 | Lexington, IL | |
| Apr 6, 1:15 PM CDT | Thunderstorm Wind 60 E | Colfax, IL | A barn was reported destroyed 3 miles north of Colfax, as well as minor damage to a house. The contents of the barn, including two loaded wagons, hay, straw and a antique potato planter, were all lost. Total damage for the location was estimated around $45,00 |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 12:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.7 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KILX 061741 SVRSPI ILC113-061830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 1241 PM CDT FRI APR 6 2001 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCLEAN COUNTY IN CENTRAL ILLINOIS * UNTIL 130 PM CDT * AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF HUDSON...OR ABOUT 11 MILES EAST OF EUREKA...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TOWANDA LEXINGTON CHENOA COOKSVILLE COLFAX THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 4076 8892 4059 8914 4046 8845 4075 8858 HEDGES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 10:43 AM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Apr 6, 10:43 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1042 AM CDT THU APR 5 2001 MESOETA AND RUC MODELS FM 12Z BOTH SUGGESTED BOUNDARIES FM EARLIER CONVECTION STILL ACRS ILX CWA...WITH SFC MOISTURE CONVERGENCE APPARENT SOUTH OF MAIN SYNOPTIC SCALE FRONT. MAIN SURFACE FNT FM SE IA TO JUST NORTH OF PIA...TO NRN IN ATTM. CONVECTION ALONG THIS REMAINING MAINLY NORTH OF ILX CWA. INSTABILITY EXPECTED TO ENHANCE ACRS CRL IL THIS AFTERNOON. THIS AND PRE-EXISTING BOUNDARIES (AT LEAST TWO APPARENT OFF KILX 88D) WILL BRING CHANCE OF STORMS TO OUR REGION AGAIN TODAY. BEST CHANCES TO REMAIN IN THE NORTH CLOSER TO MAIN SYNOPTIC BOUNDARY WHERE CAP IS WEAKEST. CURRENT ZONES HAVE A GOOD HANDLE ON THESE TRENDS FOR PERIOD ONE. TEMPS STILL LOOK ON TRACK. ONLY PROBLEM AREA LOOKS TO BE WINDS...SO UPDATE WL BE COMING OUT SHORTLY TO ADJUST WIND SPEEDS TODAY. .ILX...NONE. PLAHMER
In the hours before
Special weather statement, Apr 6, 11:15 AM CDT, 1 hour 26 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-071100- HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1115 AM CDT FRI APR 6 2001 A FRONTAL BOUNDARY ACROSS NORTHERN ILLINOIS IN COMBINATION WITH ABUNDANT MOISTURE AND INSTABILITY WILL HELP TO TRIGGER SHOWER AND THUNDERSTORM ACTIVITY ACROSS MUCH OF CENTRAL ILLINOIS THIS AFTERNOON AND THIS EVENING. SOME OF THE STORMS MAY BE SEVERE...MAINLY ALONG AND NORTH OF A LINE FROM ST. LOUIS TO DECATUR TO CHAMPAIGN. SPOTTER ACTIVATION MAY BE NEEDED IN THIS REGION THIS AFTERNOON AND EVENING. PLAHMER
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 5, 9:37 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 53 min |
| Apr 6, 11:09 AM CDT | Severe Thunderstorm Warning | ILX | Knox, Stark | 66 min |
| Apr 6, 11:32 AM CDT | Tornado Warning | ILX | Marshall, Peoria, Stark | 43 min |
| Apr 6, 12:01 PM CDT | Tornado Warning | ILX | Woodford | 44 min |
| Apr 6, 1:40 PM CDT | Severe Thunderstorm Warning | ILX | Champaign | 50 min |
| Apr 6, 2:04 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 56 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.